Search Swinburne Research Bank
Please use this identifier to cite or link to this item: http://hdl.handle.net/1959.3/197894
|Download PDF (Published version) (Adobe Acrobat PDF, -1 bytes)|
- Statistical properties of nonlinear one-dimensional wave fields
- Chalikov, D.
- A numerical model for long-term simulation of gravity suface waves is described. The model is designed as a component of a coupled Wave Boundary Layer/Sea Waves model, for investigation of small-scale dynamic and thermodynamic interactions between the ocean and atmosphere. Statistical properties of nonlinear wave fields are investigated on a basis of direct hydrodynamical modeling of 1-D potential periodic surface waves. The method is based on a nonstationary conformal surface-following coordinate transformation; this approach reduces the principal equations of potential waves to two simple evolutionary equations for the elevation and the velocity potential on the surface. The numerical scheme is based on a Fourier transform method. High accuracy was confirmed by validation of the nonstationary model against known solutions, and by comparison between the results obtained with different resolutions in the horizontal. Tne scheme allows reproduction of the propagation of steep Stokes waves for thousands of periods with very high accuracy. The method here developed is applied to simulation of the evolution of wave fields with large number of modes for many periods of dominant waves. Tne statistical characteristics of nonlinear wave fields for waves of different steepness were investigated: spectra, curtosis and skewness, dispersion relation, life time. The prime result is that wave field may be presented as a superposition of linear waves is valid only for small amplitudes. It is shown as well, that nonlinear wave fields are rather a superposition of Stokes waves not linear waves. Potential flow, free surface, conformal mapping, numerical modeling of waves, gravity waves, Stokes waves, breaking waves, freak waves, wind-wave interaction.
- Publication type
- Journal article
- Nonlinear Processes in Geophysics, Vol. 12, no. 5 (Jun 2005), pp. 671-689
- Publication year
- FOR Code(s)
- 04 Earth Sciences
- Gravity waves; Numerical modelling; Wave fields
- Publisher URL
- Copyright © 2005 Author(s). This work is licensed under a Creative Commons License (http://creativecommons.org/licenses/by/3.0/).
- Full text
- Peer reviewed